Diarrhoea: what causes it?

Click to follow
Indy Lifestyle Online

My mother and I have had dental problems that prevented us from eating solid food. We were prescribed antibiotics and told to stick to a liquid diet. We both used a meal-replacement powder, Complan, to supplement our diets. However, we both experienced diarrhoea within a couple of hours of having this drink. Why is this?

Dr Fred Kavalier answers your health question:

Complan is a mixture of skimmed milk, various sugars and starches, vegetable oil, vitamins and minerals. It is one of a number of nutritional supplements that are available to improve the nutrition and energy intake of people who are unable to eat enough ordinary food. I wonder if the reason why you got diarrhoea is because of lactose intolerance. Lactose is the sugar that is present in milk. In addition to the skimmed milk, which naturally contains lactose, Complan also contains a hefty dose of pure lactose. The combination of these two sources of lactose could easily cause diarrhoea in someone who is unable to break down lactose. Lactose intolerance increases with age. You should probably avoid milk products if they upset your digestion.

Please mail your questions for Dr Fred to health@independent.co.uk. He regrets that he is unable to respond personally to questions.

Comments